Tennessee, 2011

Flash Flood in Tennessee, July 12, 2011

July 12, 2011 · NWS OHX · 1 event in 1 county or zone

An area of showers and thunderstorms moved across eastern portions of Middle Tennessee during the late morning through afternoon hours on Tuesday, July 12th. Several thunderstorms moved across Putnam County during this time period, resulting in a flash flooding event occurring in and in the surrounding areas of the city of Cookeville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$2,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

An area of showers and thunderstorms moved across eastern portions of Middle Tennessee during the late morning through afternoon hours on Tuesday, July 12th. Several thunderstorms moved across Putnam County during this time period, resulting in a flash flooding event occurring in and in the surrounding areas of the city of Cookeville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 12, 7:43 AM CST, 3 hours 17 minutes earlier.

Area forecast discussion, Jul 12, 7:43 AM CST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
843 AM CDT TUE JUL 12 2011

.UPDATE...
FRONTAL BOUNDARY TO OUR NORTH ALONG THE OH RIVER WILL DRIFT
SOUTHWARD TODAY. ALREADY SEEING SOME CONVECTION ACROSS OUR NORTHERN
PLATEAU.

CURRENT TEMPS ARE 5F HIGHER THAN YESTERDAY AT THIS TIME AT BNA.
BUT...IT APPEARS AS THOUGH THE COMBINATION OF ADDITIONAL CLOUD
COVER AND SLIGHTLY LOWER AFTERNOON DEWPOINTS WILL KEEP THE HEAT
INDEX VALUES AT THE ADVISORY LEVEL FOR BNA AND NOT WARNING LEVELS.

OTW...SLIGHT RISK OF SEVERE INDICATED BY SPC ACROSS ROUGHLY OUR
NORTHERN HALF OF COUNTIES. CAPE VALUES WILL BE QUITE HIGH GIVEN
THE HEAT AND HUMIDITY IN THE LOWER LEVELS. SO...AS THE BOUNDARY
SAGS OUR WAY...WE MAY SEE ENOUGH FORCING TO BREAK THE AFTERNOON
CAP.

FOR THE UPDATE...WILL REMOVE THE MORNING WORDING FOR THE
CONVECTION AS WE ALREADY SEE ONGOING CONVECTION.

&&

.PREV DISCUSSION... /ISSUED 615 AM CDT TUE JUL 12 2011/

UPDATE...ADDED AVIATION ACTION.

AVIATION...BNA/CSV...MORNING CONVECTION AND FOG AT CSV AS AREA
OF CELLS MOVES WESTWARD ACROSS EAST TENNESSEE. AFTERWARDS, HOT WX
WILL CONTINUE TODAY WITH THE POSSIBILITY OF SCATTERED CONVECTION
DURING THE AFTERNOON. WILL HANDLE WITH "CB" REMARKS FOR NOW. WITH
RIDGE OF HIGH PRESSURE REMAINING ANCHORED CLOSE TO MIDDLE
TENNESSEE, WINDS WILL BE GENERALLY LIGHT, WITH VFR CONDITIONS
OUTSIDE OF THUNDERSTORMS.

PREV DISCUSSION... /ISSUED 341 AM CDT TUE JUL 12 2011/

SHORT TERM...A TERRIBLY UNCOMFORTABLE AIR MASS HUNG ACROSS THE
MID STATE THIS MORNING, ESPECIALLY WEST OF THE CUMBERLAND PLATEAU
WHERE HEAT INDEX VALUES, EVEN AT 300 AM, SIMMERED IN THE MIDDLE
AND UPPER 80S.

EXPECT ANOTHER BRUTALLY HOT AFTERNOON TODAY, WITH AN EXCESSIVE HEAT
WARNING IN EFFECT FOR NORTHWESTERN MIDDLE TENNESSEE AND A HEAT ADVISORY
FOR MOST OTHER PARTS OF OUR FORECAST AREA (EXCEPT FOR CUMBERLAND AND
FENTRESS COUNTIES). HEAT INDEX VALUES EXPECTED TO, ONCE AGAIN, SOAR
TO 110 OR MORE IN THE NORTHWEST AND BETWEEN 105 AND 110 DEGREES
FOR MOST OTHER AREAS.

HOT WEATHER SAFETY WILL CONTINUE TO BE OF UTMOST IMPORTANCE
THROUGH TODAY AND INTO THIS EVENING.

AM LEANING TOWARD A GFS/NAM COMPROMISE FOR TONIGHT AND WEDNESDAY,
WHICH INCLUDES AN EXPECTATION FOR MORE AFTERNOON CONVECTION TODAY
AND TOMORROW. INDEED, CONVECTION AND ASSOCIATED CLOUDS MAY VERY
WELL KEEP MAX TEMPERATURES FROM GETTING MUCH ABOVE 96 TO 98 DEGREES
TODAY, AND KEEP THEM MAINLY IN THE MIDDLE 90S WEDNESDAY. SINCE
DEW POINTS REMAIN RELATIVELY HIGH TOMORROW, HEAT INDEX VALUES WILL
BE VERY NEAR HEAT ADVISORY CRITERIA WEDNESDAY AFTERNOON...AND IF
UPCOMING 12Z MODEL GUIDANCE POINTS TOWARD LESS CONVECTION AND
CLOUDS ON WEDNESDAY WOULD NOT BE SURPRISED TO SEE AT LEAST AN
ADVISORY EXTENDED THROUGH THE DAYLIGHT HOURS ON WEDNESDAY. HOWEVER,
FOR NOW, WILL PIN OUR HOPES ON THE EXPECTATION OF INCREASED
AFTERNOON THUNDERSTORM ACTIVITY NEXT FEW DAYS TO KEEP HEAT SITUATION
INCREASINGLY MODERATED.

EVEN THOUGH HEAT ADVISORY CRITERIA WILL STILL BE MET OVER MUCH OF
THE AREA TONIGHT, HEAT ADVISORY CRITERIA IS NOT EXPECTED TO BE MET
OVER A WIDESPREAD AREA ON WEDNESDAY. THEREFORE, SINCE CONDITIONS
GRADUALLY START TRENDING AWAY FROM HEAT ADVISORY CRITERIA TONIGHT,
DON'T SEE MUCH REASON TO EXTEND CURRENT ADVISORY/WARNING JUST FOR
A SINGLE ADDITIONAL OVERNIGHT PERIOD.

UPPER RIDGE, CURRENTLY CENTERED OVER THE TENNESSEE VALLEY, IS
EXPECTED TO WEAKEN AS WE HEAD TOWARD MID AND LATE WEEK.
ATMOSPHERIC MOISTURE INCREASES, ESPECIALLY WHEN WEAK UPPER LOW DRIFTS
ACROSS THE AREA THURSDAY AND FRIDAY. WE SHOULD SEE PRETTY GOOD
CHANCES FOR CONVECTION BOTH DAYS. A DEW POINT FRONT SLIPS INTO
OUR AREA FROM THE NORTHEAST ON LATE WEDNESDAY NIGHT AND THURSDAY
AND HELPS TO INCREASE CONVECTION DURING THOSE PARTICULAR PERIODS.
AS A RESULT, HAVE BUMPED POPS UP INTO CHANCE CATEGORY FOR ALL OF
THE MID STATE WEDNESDAY NIGHT AND INCREASED POPS A LITTLE FOR THURSDAY
AS WELL.

LONG TERM...UPPER RIDGE STARTS BUILDING BACK IN OVER THE WEEKEND AND
EARLY NEXT WEEK, WITH CHANCE FOR THUNDERSTORMS SHOWING A GENERAL
DECREASE THROUGH THE PERIOD, AS BAND OF DEEPEST MOISTURE GETS
SHUNTED TO THE SOUTH OF OUR AREA. HOWEVER, WE MAY BECOME
VULNERABLE TO SOME "BACK DOOR" THUNDERSTORMS SUNDAY AND MONDAY, AS
NORTH-NORTHEAST UPPER FLOW SUGGESTS POTENTIAL FOR STORMS TO
ACTUALLY MOVE TOWARD THE SOUTH-SOUTHWEST. THUS, STORMS THAT FORM
OVER SOUTHEASTERN KENTUCKY COULD ACTUALLY PROPAGATE ONTO THE NORTHERN
CUMBERLAND PLATEAU FROM THE NORTHEAST...WHICH IS A GENERALLY ODD
DIRECTION FOR STORMS TO COME FROM.

TEMPERATURES ARE EXPECTED TO REMAIN WELL ABOVE NORMAL THROUGH THE
EXTENDED FORECAST PERIOD...WITH HIGHS COMMONLY IN THE UPPER 80S TO
NEAR 90 ALONG THE CUMBERLAND PLATEAU AND IN THE MIDDLE 90S
ELSEWHERE.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR TNZ007>011-025>033-
056>065-075-077>080-093>095.

EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR TNZ005-
006-022>024.

&&

21
Hazardous weather outlook, Jul 12, 5:12 AM CST, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
612 AM CDT TUE JUL 12 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-131030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
612 AM CDT TUE JUL 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR EXTREME NORTHWEST
MIDDLE TENNESSEE, WHILE A HEAT ADVISORY IS EFFECT FOR THE
REMAINDER OF MIDDLE TENNESSEE AND PARTS OF THE CUMBERLAND PLATEAU.
HEAT INDICES WILL RANGE FROM 105 TO 112 DEGREES THIS AFTERNOON
ACROSS MOST OF THE MID STATE AS TEMPERATURES ONCE AGAIN SOAR AND
RELATIVE HUMIDITIES REMAIN HIGH.

SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY. SOME OF THE STORMS MAY
BECOME SEVERE, WITH DAMAGING STRAIGHT-LINE WINDS THE PRIMARY THREAT.
ALSO, TODAY'S STORMS WILL TEND TO BE SLOW MOVERS, AND MAY THEREFORE
PRODUCE HIGH RAINFALL AMOUNTS AND BRIEF, LOCALIZED FLOODING,
ESPECIALLY IN URBAN AND LOW-LYING AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

ROSE

In the hours before

Special weather statement, Jul 12, 8:30 AM CST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
930 AM CDT TUE JUL 12 2011

TNZ011-121445-
PICKETT-
930 AM CDT TUE JUL 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR PICKETT COUNTY...

AT 930 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHEAST OF JAMESTOWN...MOVING
SOUTHEAST AT 10 MPH.

SMALL HAIL...WINDS OF BETWEEN 50 AND 55 MPH...ALONG WITH BRIEF HEAVY
RAINFALL...ARE EXPECTED WITH THIS STORM.

LAT...LON 3653 8479 3654 8481 3661 8487 3661 8478
      3656 8474 3653 8473

31
Special weather statement, Jul 12, 10:15 AM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1115 AM CDT TUE JUL 12 2011

TNZ031-032-121645-
JACKSON-PUTNAM-
1115 AM CDT TUE JUL 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR JACKSON AND PUTNAM COUNTIES...

AT 1114 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES NORTHWEST OF BAXTER...OR 8 MILES SOUTH
OF GAINESBORO...MOVING EAST AT 20 MPH.

SMALL HAIL...WINDS OF BETWEEN 50 AND 55 MPH...AND BRIEF HEAVY
RAINFALL...ARE EXPECTED WITH THIS STORM.

LAT...LON 3621 8545 3613 8553 3625 8578 3633 8569

31
Special weather statement, Jul 12, 10:45 AM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1145 AM CDT TUE JUL 12 2011

TNZ030>032-121730-
JACKSON-PUTNAM-SMITH-
1145 AM CDT TUE JUL 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR JACKSON...PUTNAM AND SMITH
COUNTIES...

AT 1144 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERAL SCATTERED STRONG THUNDERSTORMS ACROSS EASTERN SMITH...JACKSON
AND PUTNAM COUNTIES. THESE THUNDERSTORMS WERE GENERALLY MOVING TO THE
SOUTHEAST AT 15 TO 20 MPH.

SMALL HAIL...WINDS OF BETWEEN 50 AND 55 MPH...BRIEF HEAVY
RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES WILL BE
ASSOCIATED WITH THESE THUNDERSTORMS.

LAT...LON 3615 8529 3605 8536 3624 8594 3641 8592
      3643 8589 3642 8582 3645 8581 3648 8577

31

The radar

The Nashville radar (KOHX), 93 km away, was scanning. The volume nearest the first event began at 17:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Putnam

When
July 12, 11:00 AM CST to 2:00 PM CST
Where
Putnam County, 0.54 mi SW of Holladay to 1.79 mi SSE of Cookeville
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$2,000
Reported by
Trained Spotter
Coordinates
36.144, -85.535

Several streets in and around Cookeville were covered with water including portions of South Jefferson Avenue, and U.S. Highway 70 near Peach Orchard Road. Also, at the intersection of West Jackson Street and South Willow Avenue, the roads were closed due to rising water. Water of four feet depth was reported on Neal Street near the Lowes Home Improvement Store.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325208.